Louisiana, 2017Damaging Winds in Louisiana, March 29, 2017
March 29, 2017 · NWS SHV · 4 events in 3 counties and zones
A squall line which originally developed over West Texas during the late morning and early afternoon hours on March 28th ahead of a closed low over Central New Mexico, marched east across much of Texas during the afternoon and evening hours along the eastward advancing dryline, producing widespread reports of wind damage and large hail over these areas. These storms marched east into East Texas…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line which originally developed over West Texas during the late morning and early afternoon hours on March 28th ahead of a closed low over Central New Mexico, marched east across much of Texas during the afternoon and evening hours along the eastward advancing dryline, producing widespread reports of wind damage and large hail over these areas. These storms marched east into East Texas shortly after 4 am on March 29th, but began to weaken with the loss of instability, with wind gusts of 35 to 45 mph common before they pushed into Western Louisiana and Southwest Arkansas shortly after daybreak. These winds did result in some large branches being downed north of Marshall, with even an isolated tornado having touched down along the north side of Longview. These storms diminished during the late morning hours across SouthCentral Arkansas and Northcentral Louisiana, leaving behind a mesoscale boundary which focused additional scattered shower and thunderstorm development during the late afternoon hours with increased heating. An isolated severe thunderstorm developed over Southern Sabine Parish, which resulted in several trees being downed just north of Toledo Bend Dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 29, 2:52 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 29, 2:52 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
352 PM CDT Wed Mar 29 2017
.DISCUSSION...
...A Tornado Watch is in effect until 9 pm CDT for Angelina, San
Augustine, Sabine county and Sabine Parish...
Earlier model run iterations struggled with the speed of the line of
showers and thunderstorms from earlier this morning, as it was
exhibited to impinge on the ARKLATEX and southeast OK much later
than what actually occurred. The line has since dissipated but
scattered showers and thunderstorms persisted across southeast TX
which drifted northeast to across portions of Deep east TX and
central Louisiana late this aftn, which was a result of being co-
located with the best low level moisture axis and lingering old
outflow boundaries. Given this morning/s precip activity, the
atmosphere has been worked over/stabilized a bit, which was
validated by isolated showers struggling to develop. However, the
UA storm system is still to our west across southern KS and drier
air aloft ahead of the system, is infringing upon east TX, deep
east TX and southeast OK and portions of southwest AR, thus
resulting in thinning middle to upper level clouds. Consequently,
daytime destabilization may come to pass whilst a 35+ kt LLJ
persists leading to increased instability and moistening low-mid
levels respectively. In addition, a nearby sfc low has promoted a
tightened pressure gradient, leading to breezy southerly sustained
wind speeds of 15-25 mph. A notable decline in wind speeds is
expected shortly after sunset.
At this time, best severe indices are noted across portions of deep
east TX: MUCAPE of 1000 j/kg, 0-6 km bulk shear of 50 kts, 0-3 km
SRH of 300-400 m2/s2, 0-1 km shear of 20-25 kts, low LCL/s and
curvature in the low levels per progged hodographs. What these
parameters suggest is that storms will have the potential to
become severe, with damaging wind gusts, hail and isolated
tornadoes being the main threats. At 20Z, a severe storms was
located approximately 30 miles south of Zavalla, TX just south of
the CWA, with a movement to the northeast. The neighboring office
issued both a Severe Thunderstorm Warning and a Tornado Warning
with this storm. This could be the start of this afternoon/s
severe storm activity, with additional storms expected. A Tornado
Watch is in effect until 9 pm CDT for Angelina, San Augustine,
Sabine county and Sabine Parish.
This evening into tonight, the UA low across the Southern Plains
is expected to lift east-northeast to across the Central Plains
and near the lower to middle Mississippi Valley region. Southwest
flow aloft will sharpen and an embedded impulse within the flow
aloft will move across the region, resulting in an additional
catalyst for new storm development moreso along and east of a
Dequeen AR to near Shreveport LA to near Natchitoches LA line.
Models hint at the resurgence of a cluster of storms/line of
storms once again posing a threat for damaging winds, hail and
isolated tornadoes. This may result in the Tornado Watch /or a
Severe Thunderstorm Watch/ being expanded to portions of the
aforementioned areas later this evening into tonight. Make sure
you stay abreast to the latest weather information by going to our
website at www.weather.gov/shv, listening to your NOAA weather
Radio or tuning in to your favorite media outlet. Concurrently,
the precipitation activity will gradually get shoved from west to
east courtesy of the UA system/s cold front/pacific front that
will usher in a stabilizing airmass. Although some wrap around
cloud cover/light rain/drizzle may linger across portions of
southwest AR and north central LA tomorrow late morning into early
afternoon, the severe threat will be diminishing as best severe
indices exit the region.
Thereafter, the progressive synoptic flow will continue with quiet
weather expected Friday /and temps rebounding from the 60s and 70s
tomorrow to the 70s and 80s on Friday/ given the passage of a low-
amplitude UA ridge. Rain chances will return for late weekend as
an UA low slowly digs east-southeast across the Desert southwest,
to across northern Old Mexico, to across northeast central TX by
Sunday night. Sharpening southwest flow aloft and increased UL
support will raise concerns for severe potential. Furthermore, the
slow movement of the storm coupled with rich Pacific moisture
being transported to across the region resulting in PWATS of
1.50-2.00 inches is why long term solutions are hinting at high
rainfall totals /several inches/. This is something we will be
paying close attention to in the coming days as we want to make
sure models are consistent from run-to-run. We will then get a
reprieve from significant wet conditions Monday-Wednesday though
an UA low passing to our north may encourage isolated to scattered
showers along its sfc counterpart Tuesday-Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 56 72 50 84 / 60 20 0 0
MLU 61 75 50 83 / 80 40 10 0
DEQ 50 63 42 80 / 30 20 0 0
TXK 53 66 48 82 / 40 20 0 0
ELD 55 69 47 81 / 70 30 10 0
TYR 52 73 52 86 / 20 0 0 0
GGG 54 72 51 85 / 40 10 0 0
LFK 56 77 52 89 / 40 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
29Hazardous weather outlook, Mar 29, 10:03 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1103 AM CDT Wed Mar 29 2017
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301615-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1103 AM CDT Wed Mar 29 2017
This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.
.DAY ONE...Today and Tonight...
The line of showers and thunderstorms has diminished late this
morning as it encountered a more stable airmass. However, convective
boundaries leftover from these showers and thunderstorms, in
addition to a strong upper level storm system and associated cold
front approaching from the west, should result in the development
of scattered showers and thunderstorms late this afternoon and
especially this evening over portions of extreme Eastern Texas,
Western Louisiana, and Southwest Arkansas, which should increase
in coverage and intensity as they move into north central
Louisiana. Damaging winds, large hail, isolated tornadoes, and
locally heavy rainfall will be possible, with the severe weather
threat diminishing from west to east later this evening through
the overnight hours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Isolated to scattered showers and thunderstorms will be possible
Thursday morning especially over north central Louisiana before
diminishing with the passage of the cold front. An isolated strong
storm can not be ruled out Thursday morning over this area,
before cooler and drier air sweep east behind the front. Showers
and thunderstorms are expected to increase once again Sunday and
Sunday night in advance of another upper level storm system. Some
of these storms may also become severe over East Texas, North
Louisiana, and possibly Southern Arkansas, as a warm front works
north into Southeast Oklahoma and Southwest Arkansas.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency managers, storm spotters, and amateur
radio operators, may be needed late this afternoon through
tonight.
In the hours before
Local storm report, Mar 29, 2:11 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG 3 NNE LONGVIEW 32.56N 94.75W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
METAL ROOF BLOWN OFF JUDSON ROAD ANIMAL
CLINIC.
&&
20Local storm report, Mar 29, 2:53 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG 2 N LONGVIEW 32.54N 94.77W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
TREE DAMAGED HOME ON MASTERS WAY.
0540 AM TSTM WND DMG 3 NNE LONGVIEW 32.55N 94.75W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
DAMAGE TO SHINGLES AND FASCIA AT HOME ON
HILL STREET.
0540 AM TSTM WND DMG 2 N LONGVIEW 32.54N 94.77W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
TREE FELL ON HOME ON RIVIERA DR.
0540 AM TSTM WND DMG 2 WNW LONGVIEW 32.53N 94.79W
03/29/2017 GREGG TX AMATEUR RADIO
LARGE TREES ACROSS REEL ROAD.
0540 AM TSTM WND DMG 3 NNE LONGVIEW 32.56N 94.74W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
DAMAGE TO ROOF SHINGLES AT HOME ON AIRLINE
ROAD.
0540 AM TSTM WND DMG 3 NNE LONGVIEW 32.55N 94.75W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
UPROOTED TREES DAMAGED 3 HOMES AND 2
VEHICLES ON HILL STREET.
0540 AM TSTM WND DMG 3 NNE LONGVIEW 32.56N 94.75W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
LARGE TREE LIMB FELL ON HOME ON MARY ELLEN
DRIVE.
0540 AM TSTM WND DMG LONGVIEW 32.52N 94.76W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
SEVERAL UPROOTED AND SNAPPED TREES ACROSS
THE NORTHERN SECTIONS OF LONGVIEW, JUST
NORTH OF LOOP 281.
0540 AM TSTM WND DMG 2 NNW LONGVIEW 32.54N 94.77W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
LARGE TREE FELL ON RESIDENTIAL STRUCTURE ON
OAK CREEK RIDGE DR.
0540 AM TSTM WND DMG 4 NE LONGVIEW 32.56N 94.73W
03/29/2017 GREGG TX FIRE DEPT/RESCUE
LARGE TREE LIMB FELL ON HOME ON JESSICA
DRIVE.
&&
NWS SHREVEPORT LA
IRIS SYSTEMThunderstorm Wind, Sabine
- When
- March 29, 4:18 PM CST
- Where
- Sabine County, 5.44 mi SSW of Toro
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.204, -93.575
Several trees were blown down along Highway 191 just north of Toledo Bend Dam.
Thunderstorm Wind, Natchitoches
- When
- March 29, 5:25 PM CST
- Where
- Natchitoches County, 3.04 mi W of Natchitoches
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.778, -93.131
A tree was blown down along Cele Cook Drive.
Thunderstorm Wind, Natchitoches
- When
- March 29, 6:11 PM CST
- Where
- Natchitoches County, 0.35 mi NW of Provencal
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.653, -93.204
A tree was blown down south of Provencal.
Thunderstorm Wind, Union
- When
- March 29, 7:06 PM CST
- Where
- Union County, 1.84 mi SW of Spencer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.729, -92.169
A tree was blown down northwest of Sterlington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, March 29 to 30, 2017$330,000 · EF2 · 14 events
- Tornadoes and Flash Flooding in Texas, March 29, 20172 injured · $650,000 · EF1 · 16 events
- Tornado and Damaging Winds in Mississippi, March 29 to 30, 2017$644,000 · EF0 · 22 events
- Tornadoes and Hail in Texas, March 29, 2017$181,000 · EF1 · 17 events
- Tornado and Damaging Wind in Texas, March 29, 2017$60,000 · EF1 · 2 events
- High Wind in Tennessee, March 29 to 30, 2017$60,000 · 51 kt wind · 2 events
- Tornado and Hail in Arkansas, March 29, 2017EF1 · 7 events
- Tornado and Hail in Mississippi, March 29 to 30, 2017EF1 · 6 events
- Flooding in Kansas, March 29, 20176 events
- Hail in Missouri, March 29, 20171.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20174 events
- Hail in Kansas, March 29, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681862, 681874, 681880, 681881.